Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 84, NWS Shreveport, LA

April 4, 1997De Soto Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 4, 1997, 3:55 PM CST for De Soto Parish, Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 1997, 3:55 PM CST (21:55 UTC)
Expired
Apr 4, 1997, 4:45 PM CST
In force
50 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County De Soto Parish, LA

The radar

The Shreveport radar (KSHV), 45 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 042155 RRA
SVRSHV
LAC031-042245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 PM CST FRI APR 4 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...DE SOTO PARISH
 
AT 354 PM...DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS
OVER WESTERN AND CENTRAL DE SOTO PARISH MOVING NORTH NORTHEAST AT 40
MPH. THESE THUNDERSTORMS LIKELY CONTAIN STRONG DAMAGING WINDS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:30 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 4, 2:30 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST FRI APR 4 1997

NOT MUCH TIME THIS AFTERNOON WITH ACTIVITY STARTING TO POP ACROSS W
HALF OF CWA. COORD WITH NEW AND THE POSSIBILITY OF PRE-FRONTAL
HEAVY RAINFALL TONIGHT AND HEAVY RAINFALL IN ASSOCIATION WITH SQUALL
LINE DURING THE EARLY MORNING HOURS SAT...WILL ISSUE FLASH FLOOD WATCH
FOR NW HALF OF LA WEST OF A LINE FROM JUNCTION CITY TO CYPRESS LA.
HAVE DECIDED NOT TO INCLUDE NORTHEAST LOUISIANA IN FFA DUE TO EXPECTED
ACCELERATION OF THE LINE AS IT MOVES FURTHER EAST. WOULD LIKE TO SEE
AT LEAST CHANCE POPS ACROSS NW HALF OF LA FOR SECOND PERIOD AND
WORD IT MAINLY TOWARDS MORNING BECAUSE OF UNCERTAINITY OF SQUALL
LINE PLACEMENT. MOS NUMBERS LOOK GOOD...MY NUMBERS TO FOLLOW...

SHV 64/76/53/72  +510     MLU 65/73/52/72  +630

13

In the hours before

Local storm report, Apr 4, 3:35 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
335 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

245 PM     2 W LUFKIN                TX   WIND DAMAGE
04/04/97   ANGELINA                       TREES DOWN ACROSS HWY 103

247 PM     2 NW LUFKIN               TX   WIND DAMAGE
04/04/97   ANGELINA                       TREES DOWN ACROSS I-69.

245 PM     POLLOCK                   TX   WIND DAMAGE
04/04/97   ANGELINA                       TREES DOWN ACROSS HWY 7.

305 PM     NACOGDOCHES               TX   WIND DAMAGE
04/04/97   NACODGOCHES                    SATELLITE DISH BLOWN OFF A
                                          LOCAL RADIO STATIONS BUILDING.
13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:11 PM CSTSevere Thunderstorm WarningSHVBossier, Caddo49 min
Apr 4, 4:23 PM CSTFlash Flood WarningSHVBossier, Caddo3 hr
Apr 4, 4:48 PM CSTSevere Thunderstorm WarningSHVWebster27 min
Apr 4, 4:52 PM CSTTornado WarningSHVWebster38 min
Apr 4, 5:10 PM CSTSevere Thunderstorm WarningSHVClaiborne50 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.